Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Milwaukee, WI

June 23, 2004Columbia County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 23, 2004, 8:17 PM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 8:17 PM CDT (01:17 UTC)
Expired
Jun 23, 2004, 9:15 PM CDT
In force
58 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Columbia County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 96 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WUUS53 KMKX 240117
SVRMKX
WIC021-111-240215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
816 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 915 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 15 MILES NORTH OF CAMBRIA TO 8 MILES SOUTHWEST OF   
  REEDSBURG...AND MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST BARABOO. AND BARABOO BY 825 PM CDT.
  PORTAGE BY 830 PM CDT.
  PARDEEVILLE BY 835 PM CDT.
  SAUK CITY AND POYNETTE BY 850 PM CDT.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4329 8925 4330 8971 4326 8974 4323 8984
      4341 9019 4351 9019 4364 8980 4364 8917
      4362 8901 4337 8901

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:46 AM CDT, 17 hours 31 minutes earlier.

Area forecast discussion, Jun 23, 2:46 AM CDT, 17 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
246 AM CDT WED JUN 23 2004

.DISCUSSION...FORECAST FOCUS IS ON PRECIPITATION CHANCES AND TIMING
INTO WEEKEND.

IN THE SHORT TERM...SURFACE BOUNDARY EXPECTED TO SAG THROUGH
SOUTHERN WISCONSIN TODAY...WHILE COLD UPPER LOW ROTATES ACROSS THE
REGION. ETA AND GFS ARE BOTH SIMILAR IN PREDICTING STRONG DYNAMICS
ACROSS THE SOUTH WHICH COULD RESULT IN SCATTERED SEVERE
THUNDERSTORMS. CAPES AROUND 1700...LI/S AROUND -5...STRONG Q VECTOR
CONVERGENCE...700 OMEGA...WBZERO AROUND 8K FT. ALSO...INVERTED V
SOUNDING AND TT/S NEAR 58. WET MICROBURST AND HAIL MOST LIKELY...
ALTHOUGH HELICITY ON ETA AROUND 140. CONDITIONS PERSIST INTO EVENING
HOURS WITH GRADUAL STABILIZING BY MID/LATE EVENING.

ALTHOUGH SURFACE BOUNDARY AND SURFACE BASED DYNAMICS SHIFT TO
NORTHERN ILLINOIS THURSDAY. OVERRUNNING OF H850 BARO ZONE EXPECTED
TO FOCUS PRECIPITATION ACROSS CWA THURSDAY. H500 REMAINS VERY COLD
AND SHORT WAVE FORECAST TO SWING THROUGH REGION. LOTS OF H850
MOISTURE CONVERGENCE AND H700 OMEGA. WBZERO AROUND 7K FEET. STRONG
Q VECTOR CONVERGENCE AND H850 FRONTOGENESIS FOCUSED ACROSS CWA.

FRIDAY THROUGH SUNDAY...GENERALLY QUIET WEATHER EXPECTED WITH WEAK
SURFACE RIDGE...ALTHOUGH MODELS HINT AT REINFORCING COOL BOUNDARY
WHICH MAY FOCUS SHOWERS. IN ADDITION...COLD UNSTABLE UPPER LOW
CONTINUES TO ROTATE ACROSS SOUTHERN CANADA AND GREAT LAKES REGION.
DAYTIME HEATING ON UNSTABLE ATMOSPHERE MAY OVERCOME DRY MID LAYERS
TO PRODUCE SHOWERS...ESPECIALLY IF COOL BOUNDARY DEVELOPS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jun 23, 7:51 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
751 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-241000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
751 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. A SEVERE SQUALL
LINE AND ISOLATED SEVERE THUNDERSTORMS AHEAD OF THE SQUALL
LINE...WILL MOVE ACROSS SOUTHERN WISCONSIN THROUGH 11 PM. ISOLATED
TORNADOES...WIDESPREAD DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH
THESE STORMS. THIS IS A DANGEROUS SITUATION. STAY TUNED TO NOAA
WEATHER RADIO FOR SEVERE WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED TONIGHT.

GEHRING

In the hours before

Special weather statement, Jun 23, 6:15 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
615 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-232352-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
615 PM CDT WED JUN 23 2004

THE STRONG THUNDERSTORMS OVER KENOSHA COUNTY HAVE PUSHED OUT OVER
LAKE MICHIGAN.

OTHER THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL WISCONSIN FROM
THE NORTHWEST BY 730 PM AND INTO SOUTHEAST WISCONSIN LATER THIS
EVENING.

THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS.

HENTZ
Local storm report, Jun 23, 6:35 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
635 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             FRANKLIN                42.90N 87.99W
06/23/2004  0.50 INCH        MILWAUKEE          WI   PUBLIC

            NEAR THE INTERSECTION OF HWY 100 AND FOREST HOME AVE.

0435 PM     HAIL             MILWAUKEE               43.06N 87.97W
06/23/2004  0.75 INCH        MILWAUKEE          WI   TRAINED SPOTTER

            1/2 MILE WEST OF GENERAL MITCHELL INTERNATIONAL AIRPORT

0513 PM     HAIL             RACINE                  42.73N 87.81W
06/23/2004  0.50 INCH        RACINE             WI   TRAINED SPOTTER

            1/3 MILE EAST OF HWY 32 AND THREE MILE ROAD

0513 PM     HAIL             RACINE                  42.73N 87.81W
06/23/2004  0.50 INCH        RACINE             WI   PUBLIC

&&

BORGHOFF
Local storm report, Jun 23, 6:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             RACINE                  42.73N 87.81W
06/23/2004  0.88 INCH        RACINE             WI   LAW ENFORCEMENT

            REPORTED AT THE RACINE PD

&&

BORGHOFF
Special weather statement, Jun 23, 6:55 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
655 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240049-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
655 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE MOVING INTO SOUTH CENTRAL
WISCONSIN FROM THE NORTHWEST BY 730 PM TO 800 PM...ESPECIALLY IN THE
SAUK...IOWA AND MARQUETTE COUNTY AREA...EVENTUALLY REACHING SOUTHEAST
WISCONSIN LATER THIS EVENING.

PEOPLE IN SOUTH CENTRAL WISCONSIN SHOULD STAY TUNED FOR POSSIBLE
WARNINGS.

THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS.

HENTZ
Special weather statement, Jun 23, 7:24 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
724 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240119-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
724 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTH
CENTRAL WISCONSIN NORTHWEST OF MADISON BY 730 PM TO 800
PM...ESPECIALLY IN THE SAUK...IOWA AND MARQUETTE COUNTY
AREA...EVENTUALLY REACHING THE MADISON AND GREEN LAKE COUNTY AREA
AROUND 830 PM...THEN INTO SOUTHEAST WISCONSIN LATER THIS EVENING.

THESE STORMS WILL LIKELY PRODUCE HAIL AND SOME DAMAGING WINDS.

HENTZ
Special weather statement, Jun 23, 8:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
817 PM CDT WED JUN 23 2004

WIZ046-047-051-052-056>060-062>072-240209-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
817 PM CDT WED JUN 23 2004

STRONG TO SEVERE THUNDERSTORMS WILL BE AFFECTING PORTIONS OF SOUTH
CENTRAL WISCONSIN THROUGH 10 PM. SOME OF THE STORMS WILL BE REACHING
FOND DU LAC...DODGE AND JEFFERSON COUNTY AREAS AFTER 9 PM.

THESE STORMS WILL LIKELY PRODUCE HAIL...DAMAGING WINDS AND VERY HEAVY
RAINS.  DOPPLER RADARS WERE INDICATING THAT SOME OF THE STORMS IN
SOUTH CENTRAL WISCONSIN WERE ROTATING...WITH A TORNADO POSSIBILITY.

ALSO WATCH OUT FOR SOME URBAN FLOODING AND FLOODING OF LOW AREAS.

THE STORMS WERE MOVING EAST AT 45 MPH...AND WILL EVENTUALLY REACH THE
MILWAUKEE RACINE KENOSHA AND SHEBOYGAN AREAS.

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:23 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk52 min
Jun 23, 7:28 PM CDTSevere Thunderstorm WarningMKXMarquette47 min
Jun 23, 7:45 PM CDTTornado WarningMKXIowa, Sauk30 min
Jun 23, 7:49 PM CDTTornado WarningMKXMarquette56 min
Jun 23, 8:05 PM CDTTornado WarningMKXDane55 min
Jun 23, 8:12 PM CDTTornado WarningMKXGreen Lake33 min
Jun 23, 8:31 PM CDTTornado WarningMKXDodge, Fond du Lac59 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 23, 8:57 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson33 min
Jun 23, 9:09 PM CDTSevere Thunderstorm WarningMKXOzaukee, Sheboygan, Washington36 min
Jun 23, 9:18 PM CDTTornado WarningMKXWashington27 min
Jun 23, 9:21 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock, Walworth, Waukesha39 min
Jun 23, 9:27 PM CDTTornado WarningMKXJefferson, Walworth33 min
Jun 23, 9:35 PM CDTTornado WarningMKXOzaukee, Sheboygan25 min
Jun 23, 9:37 PM CDTTornado WarningMKXWaukesha38 min
Jun 23, 9:42 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine48 min
Jun 23, 10:01 PM CDTSevere Thunderstorm WarningMKXKenosha29 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min
Jun 23, 10:25 PM CDTSpecial Marine WarningMKX65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.